overall prevalence of tetracycline induced staining has been reported to be
3-4% and 3-6% for minocycline.1,2 This adverse drug reaction can
obviously create psychological and esthetic concerns for the patient and should
be taken into consideration.1,3
Is there anything that can be done to prevent this from occurring in patients
receiving tetracycline or minocycline?
Regarding the prevention of teeth staining or discoloration, the easiest thing
to do with tetracycline is avoid use during periods of mineralization (or
calcification). However, there has been a case report of tetracycline
staining the teeth in an adult with long term use.4 This is not normal
for this population since mineralization ends at or before the age of 8 years
in most people. Regarding the prevention of staining with minocycline
use, several interventions may offer some benefit. The first is to
decrease the duration of therapy. The longer minocycline is used, the
greater the chance for tooth discoloration to occur. At times, this may
be a difficult or a clinically inappropriate intervention, especially when the
dosage form approved for acne (Solodyn) is being used. The Solodyn
product package insert recommends treatment of acne for up to 12 weeks.5
The second potential method of prevention is to reduce the dose of minocycline
to less than 100 mg per day in patients receiving long-term therapy.
Recommending this would obviously be dependent on the indication for
minocycline therapy. Some evidence suggests that reducing the dose of
minocycline from 100 mg a day down to 50 mg a day after 15 days was effective
at preventing staining when used to treat acne.6 The third potential
method of prevention is administering vitamin C with the minocycline, which has
been shown to decrease the formation of the degradation product (the quinine
ring structure) that is a component of the actual stain.7 This study was
done on rats and would need to be validated in humans to determine if the
coadministration of vitamin C actually does help prevent staining (although it
should not harm anything either).
Can anything be done if the staining has already occurred?
Regardless of which antibiotic (tetracycline or minocycline) caused the
staining or discoloration, nothing can eliminate the stains completely,
especially with tetracycline.1 However, treatment options include
bleaching, composite or porcelain veneers, or crowns. The preferred
method is the use of vital or nonvital bleaching since this avoids the need to
remove tissue and does not cause any known damage to the enamel or dentine
(inside the teeth). In general, bleaching only lightens the discoloration
and may leave a translucent appearance.1,8 The use of porcelain laminate
veneers or full coverage porcelain crowns requires the removal of at least 0.7
mm of sound tooth substance for there to be enough depth of porcelain to mask
While tetracycline and minocycline induced teeth staining or discoloration is not a
significant problem with general use in the adult population, it can obviously
occur and result in permanent effects, which can then translate into additional
treatments and possible psychological and esthetic concerns for the
patient. As such, their use should not occur in children less than 8 years
old for any reason. Therefore, clinicians should be aware of this adverse
drug event and consider ways to prevent it from occurring or, at least,
minimize the risk for it occurring.
- Sanchez AR, Rogers RS 3rd, Sheridan PJ. Tetracycline and
other tetracycline-derivative staining of the teeth and oral cavity.
Int J Dermatol 2004;43:709-15.
- Berger RS, Mandel EB, Hayes TJ et al. Minocycline staining of the oral cavity. J Am Acad Dermatol 1989;21:1300-1.
- Scopp IW, Kazandjian G. Tetracycline-induced staining of teeth. Postgrad Med 1986;79:202-3.
- Di Benedetto DC. Tetracycline staining in an adult. J Mass Dent Soc 1985;34:183, 217.
- Minocycline (Solodyn®) product package insert. Medicis, The Dermatology Company. Scottsdales, AZ. 2008.
- Bernier C, Dreno B. Minocycline. Ann Dermatol Venereol 2001;128:627-37.
- Bowles WH. Protection against minocycline pigment formation by ascorbic acid (vitamin C). J Esthet Dent 1998;10:182-6.
- Livingston HM, Dellinger TM. Intrinsic staining of teeth secondary to tetracycline. Ann Pharmacother 1998;32:607.
- Good ML, Hussey DL. Minocycline: stain devil? Br J Dermatol 2003;149:237-9.
A, Lemon RR. Combining treatment modalities for
tetracycline-discolored teeth. Int J Periodontics Restorative Dent
- Wragg PF, Tulloch EN. A rationale for treating tetracycline discolored teeth. Restorative Dent 1987;3:28,30,33-4.